Minnesota, 2004

Tornado in Minnesota, June 11, 2004

June 11, 2004 · NWS FSD · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 9:10 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 11, 9:10 AM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT FRI JUN 11 2004

.DISCUSSION...

STRONG UPPER WAVE INTO WRN SD AT 15Z.  KOAX SOUNDING SHOWS THAT MSTR
EXTENDS TO 800 MB SO AMPLE MOISTURE IS AVAILABLE IN THE ERN CWA.
BASED UPON TIMING LEADING EDGE OF WAVE SHOULD REACH I29 CORRIDOR BY
EARLY AFTERNOON. SFC ANALYSIS SHOWS THAT THE SFC WARM FRONT IS VERY
CLOSE TO A KSUX TO KSLB LINE AS WINDS HAVE TURN STRONG SSE AT KTQE
AND KDMS.  EXPECT THAT WARM FRONT WILL BE BETWEEN KSUX AND KFSD BY
18Z...EXTENDING EAST TOWARD KSPW...AND COULD REACH THE MN/IA BORDER
BY 21Z.  LOW CLOUDS ACROSS NW IA ARE EXPECTED TO MIX OUT QUICKLY
WITH SKIES BECOMING BKN BY NOON OVER THE ERN CWA.  MEANWHILE...SFC
COLD FRONT HAS JUST MADE IT TO THE JAMES VALLEY AND SHUD REACH I29
CORRIDOR BY EARLY AFTERNOON AS WELL.  RAPID COOLING EXPECT IN THE
MID LEVELS LATE MORNING AND EARLY AFTERNOON AND THIS..COMBINED WITH
SYNOPTIC SCALE LIFT WILL ERODE ANY CAP.  EXPECT THAT TSRA WILL
DEVELOP AROUND NOON IN THE I29 CORRIDOR.  WITH TEMPS EXPECTED TO
RISE INTO THE LOW TO MID 80S AND DEW POINTS FROM 65 TO 70...THERE
WILL BE AMPLE INSTABILITY IN PLACE AS LAPSE RATES REMAIN ABOVE 8
C/KM IN THE 700-500 MB LAYER.  THERE IS ALSO A LOT OF DRY AIR AT MID
LEVELS WHICH IS RESULTING A LOW WET BULB ZERO AND POTENTIAL FOR
STRONG UPDRAFTS.  SINCE SHEAR WOULD SUPPORT ROTATING SUPERCELLS...
THERE IS A THREAT OF VERY LARGE HAIL...ESP IN SW MN AND PORTIONS OF
NW IA.  THERE MAY BE A SMALL TORNADO THREAT...PRIMARILY ALONG THE
SFC WARM FRONT...BUT SUSPECT THAT DRY MID LEVELS WILL RESULT IN COLD
RFD AND MORE HP SUPERCELLS WHICH COULD EVOLVE INTO BOWING
SEGMENTS TOWARD THE ERN EDGE OF THE CWA.  THIS WOULD FAVOR DAMAGING
WINDS AS STORMS MOVE TOWARD KMML...KMWM AND KSPW.  STORM SHOULD EXIT
CWA BY EARLY EVENING.

WITH SLOWER SFC FRONT AND POTENTIAL FOR EARLIER INITIATION...HAVE
PUSHED SLIGHT CHC POPS WEST TOWARD YANKTON AND DE SMET.  HAVE ALSO
RAISED POPS TO LIKELY IN MUCH OF SW MN THIS AFTERNOON AND ADDED
SEVERE WORDING TO ZONES IN SW MN AND NW IA.  HAVE ALSO KEPT WINDS SE
OVER THE ERN CWA MUCH OF THE DAY.

NEW GRIDS ALREADY AVAILABLE AND NEW ZFP AVAILABLE BY 1530Z.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Jun 11, 10:36 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT FRI JUN 11 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1136 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
TTHUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR JUST EAST OF
INTERSTATE 29 EARLY THIS AFTERNOON.  STORM WILL RAPIDLY DEVELOP
AND BECOME SEVERE WITH THE INITIAL THREAT BEING LARGE HAIL...IN
EXCESS OF GOLF BALL SIZE...NEAR THE SOUTH DAKOTA BORDER.  AS THE
STORMS MOVE EAST THIS AFTERNOON...THE THREAT FOR DAMAGING WINDS
WILL ALSO INCREASE. THE GREATEST THREAT FOR DAMAGING WINDS WILL
BE EAST OF LINE FROM MARSHALL MINNESOTA TO IDA GROVE IOWA.  THERE
WILL ALSO BE A RISK OF AN ISOLATED TORNADO DURING THE AFTERNOON.
THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY 7 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COUPLE OF LOW PRESSURE SYSTEMS WILL MOVE EAST OVER THE AREA.
THE FIRST ONE SHOULD BRING A CHANCE OF THUNDERSTORMS LATE
SATURDAY AFTERNOON AND EVENING...AND THE SECOND SYSTEM SHOULD
AFFECT THE AREA LATE SUNDAY INTO MONDAY. THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL BE IN NORTHWEST IOWA...SOUTHEAST SOUTH
DAKOTA...AND FAR NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Jun 11, 1:59 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             CHEROKEE                42.75N 95.55W
06/11/2004  0.75 INCH        CHEROKEE           IA   TRAINED SPOTTER

0114 PM     HAIL             CHEROKEE                42.75N 95.55W
06/11/2004  0.88 INCH        CHEROKEE           IA   TRAINED SPOTTER

0147 PM     HAIL             5 W LINN GROVE          42.89N 95.34W
06/11/2004  0.75 INCH        BUENA VISTA        IA   PUBLIC

0209 PM     HAIL             3 SSE ROSSIE            42.97N 95.17W
06/11/2004  0.75 INCH        CLAY               IA   TRAINED SPOTTER

            DIME SIZE HAIL COVERING THE GROUND.

0219 PM     HAIL             GREENVILLE              43.02N 95.15W
06/11/2004  0.75 INCH        CLAY               IA   TRAINED SPOTTER

0223 PM     TORNADO          3 NE SIOUX RAPIDS       42.92N 95.11W
06/11/2004                   CLAY               IA   PUBLIC

0224 PM     TORNADO          2 W GILLETT GROVE       43.02N 95.07W
06/11/2004                   CLAY               IA   PUBLIC

0226 PM     TORNADO          5 NW MARATHON           42.91N 95.05W
06/11/2004                   BUENA VISTA        IA   TRAINED SPOTTER

            CONE SHAPED TORNADO

0228 PM     TORNADO          3 W WEBB                42.95N 95.07W
06/11/2004                   CLAY               IA   PUBLIC

0228 PM     TORNADO          3 N GILLETT GROVE       43.06N 95.04W
06/11/2004                   CLAY               IA   PUBLIC

0233 PM     TORNADO          2 NE MARATHON           42.88N 94.96W
06/11/2004                   BUENA VISTA        IA   EMERGENCY MNGR

            TORNADO A COUPLE HUNDRED YARDS WIDE

0246 PM     TORNADO          E WEBB                  42.95N 95.01W
06/11/2004                   CLAY               IA   EMERGENCY MNGR

            TORNADO ON COUNTY ROAD B63 JUST EAST OF WEBB

&&

TRM

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lyon

When
June 11, 1:59 PM CST to 2:00 PM CST
Where
Lyon County, Minneota
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
BROADCAST MEDIA
Coordinates
44.567, -95.983

A brief tornado caused no reported damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409818.